Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 76, NWS Tucson, AZ

August 10, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2022, 7:40 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 7:40 PM MST (02:40 UTC)
Expired
Aug 10, 2022, 10:37 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WGUS55 KTWC 110240
FFWTWC
AZC019-110545-
/O.NEW.KTWC.FF.W.0076.220811T0240Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
740 PM MST Wed Aug 10 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pima County in southeastern Arizona...

* Until 1045 PM MST.

* At 740 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly. Expect many low water crossings on State Route 286 to be 
  flooded.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
      3197 11137 3182 11128 3166 11134

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
676 
WGUS75 KTWC 110447
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
947 PM MST Wed Aug 10 2022

AZC019-110545-
/O.CON.KTWC.FF.W.0076.000000T0000Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
947 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS 
EVENING FOR SOUTH CENTRAL PIMA COUNTY...

At 947 PM MST, Doppler radar indicated another round of 
thunderstorms produced heavy rain across the warned area. Between 1 
and 2.5 inches of rain have fallen. Flash flooding is likely 
ongoing. Expect many low water crossings on State Route 286 to be 
flooded.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
      3197 11137 3182 11128 3166 11134

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
868 
WGUS75 KTWC 110537
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1037 PM MST Wed Aug 10 2022

AZC019-110547-
/O.CAN.KTWC.FF.W.0076.000000T0000Z-220811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1037 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL PIMA COUNTY...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures as 
heavy flow continues in washes and streams.

LAT...LON 3167 11140 3174 11151 3183 11146 3195 11153
      3197 11137 3182 11128 3166 11134

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:56 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
156 PM MST Wed Aug 10 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the weekend as the upper high remains centered
near the Four Corners region. Daytime temperature will remain near
seasonable readings.

&&

.DISCUSSION...Radar shows a few isolated thunderstorms forming
over northern Graham and Greenlee Counties. Skies are mostly
clear elsewhere with a few buildups over the Sky Islands. A weak
inverted trough is moving into Sonora from Chihuahua and will
provide some upper level support for storms this afternoon and
evening. The forecast still looks on track with storms first
forming over the White Mountains and expanding by late
afternoon/early evening to the rest of southeast Arizona. The best
chances for Tucson look to be between 5 pm and 10 pm. CAMs also
show an outflow moving from Pima County northwestward towards
Phoenix this evening. This could lead to some blowing dust issues
in Pinal County. Besides the wind heavy rainfall causing flash
flooding will also be a threat. After midnight there will likely
be isolated showers that persist for a few hours.

The monsoon ridge stays in a favorable location through the
weekend meandering around the high plains. Models show a few more
inverted troughs rotating around the southern periphery of the
high through early next week. After today the next one models
bring in moves through late Thursday into Friday. Another inverted
trough looks to move through Saturday into Sunday. Expect these
time periods to be fairly active. There will be plenty of moisture
as well as instability to feed storms. With continued heavy
rainfall from storms runoff will be easier and easier to generate
and it will take less rainfall to lead to flash flooding. The only
thing that could inhibit storm activity would be overnight
convection that stabilizes the atmosphere. Otherwise expect
continued daily afternoon/evening shower and thunderstorm activity
into early next week. Temperatures will be around normal for the
next week.

&&

.AVIATION...Valid through 12/00Z.
SCT clouds at 7k-10k ft AGL with SCT-BKN above 15k ft AGL. Expect
scattered TSRA/SHRA around terminals late this afternoon through
the evening. Expect another round of scattered TSRA/SHRA Thursday
afternoon. CIGS may briefly lower to 4k- 6k ft AGL with the TSRA,
along with vis briefly down to 2-4 miles and wind gusts to 40+
kts. Otherwise, SFC wind will generally be less than 12 kts,
favoring a SWLY/SLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also
remain a concern each day this week. Wind trends are otherwise
light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 4:23 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
423 PM MST Wed Aug 10 2022

AZZ504-110015-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
423 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of eastern Pima County
through 515 PM MST...

At 423 PM MST, Doppler radar was tracking a strong thunderstorm over
South Tucson, or near Tucson, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells,
South Tucson and Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 252 and 262.
 Interstate 19 between mile markers 62 and 63.
 Route 77 between mile markers 70 and 73.
 Route 86 near mile marker 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 11090 3217 11099 3230 11108 3233 11091
TIME...MOT...LOC 2323Z 169DEG 9KT 3221 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 10, 4:33 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Wed Aug 10 2022

AZZ503-504-507-513-110015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeast Pima and
northeastern Santa Cruz Counties through 515 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 22 miles southeast of Green Valley, moving northwest at
10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonoita, Elgin and Madera Canyon.

This includes the following highways...
 Route 82 between mile markers 27 and 39.
 Route 83 between mile markers 28 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 11053 3162 11071 3175 11099 3192 11065
TIME...MOT...LOC 2332Z 155DEG 9KT 3171 11067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Aug 10, 6:05 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Wed Aug 10 2022

AZZ504-507-514-110145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
605 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central Pima
County through 645 PM MST...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 14 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail,
Saguaro National Park East, Corona De Tucson and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 269 and 292.
 Route 83 between mile markers 53 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11046 3189 11056 3200 11091 3232 11079
      3235 11065
TIME...MOT...LOC 0105Z 114DEG 9KT 3207 11066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Aug 10, 6:21 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
621 PM MST Wed Aug 10 2022

AZZ509-511-110200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
621 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Graham
County through 700 PM MST...

At 621 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 9 miles south of Safford, moving northwest
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Swift Trail
Junction, Mount Graham and Frye Mesa Dam.

This includes the following highways...
 Route 70 between mile markers 330 and 342.
 Route 191 between mile markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 10954 3261 10964 3276 11003 3295 10977
TIME...MOT...LOC 0121Z 131DEG 11KT 3270 10966

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 10, 6:56 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
656 PM MST Wed Aug 10 2022

AZZ504>506-110245-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
656 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 745 PM MST...

At 656 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Marana, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of northeastern Pima
and south central Pinal Counties.

This includes the following highways...
 Interstate 10 between mile markers 223 and 224.
 Route 79 between mile markers 103 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 11100 3251 11114 3261 11137 3281 11116
TIME...MOT...LOC 0156Z 135DEG 6KT 3259 11112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 10, 7:03 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 10 2022

AZZ507-508-513-110245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
703 PM MST Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Cochise
and east central Santa Cruz Counties through 745 PM MST...

At 703 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Naco to near Bisbee to 9
miles south of Hereford. Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Huachuca City, Tombstone, Naco, Fort
Huachuca, Palominas, Charleston, Coronado National Memorial and
Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 317 and 357.
 Route 90 between mile markers 314 and 336.
 Route 92 between mile markers 322 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 11051 3169 11017 3180 10983 3134 10969
      3133 11029
TIME...MOT...LOC 0203Z 152DEG 22KT 3145 10982 3140 11000 3128 11017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:05 PM MSTSpecial Weather StatementTWC40 min
Aug 10, 6:15 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz4 hr
Aug 10, 6:21 PM MSTSpecial Weather StatementTWCGraham39 min
Aug 10, 6:54 PM MSTDust Storm AdvisoryTWCPinal81 min
Aug 10, 6:56 PM MSTSpecial Weather StatementTWCPinal49 min
Aug 10, 6:59 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 10, 7:02 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Aug 10, 7:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 10, 7:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 10, 7:29 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 10, 7:41 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 10, 7:50 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Aug 10, 7:54 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 8:03 PM MSTSpecial Weather StatementTWCPinal42 min
Aug 10, 8:36 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 8:54 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 10, 10:42 PM MSTSpecial Weather StatementTWC48 min
Aug 11, 2:55 PM MSTSpecial Weather StatementTWC50 min
Aug 11, 3:58 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 11, 3:58 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 11, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 11, 4:23 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 11, 4:54 PM MSTSevere Thunderstorm WarningTWCCochise66 min
Aug 11, 4:55 PM MSTSevere Thunderstorm WarningTWCCochise65 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.